October 20, 2015
The lady presenting to the emergency room that evening seemed like countless others for Dr. Francois deWet until a life-changing moment he will never forget.
She had been brought into the small rural Newfoundland hospital where deWet was working by family members, who reported that she had been suffering chest pains since earlier in the day. The patient hadn't been seen by any doctors since being admitted to the hospital some 14 years earlier following a suicide attempt. She had been unwell for several weeks and her family suspected she had diabetes, but until that day had steadfastly refused to see a physician.
An electrocardiogram confirmed that she'd suffered a heart attack. She was treated according to their protocols and initially seemed to stabilize but her condition then rapidly deteriorated. She became short of breath and the oxygen levels were dropping.
"I made a decision at that time to put a tube in her, to intubate her, because we were afraid we were going to lose our airway," deWet recalls of the case. "The two nurses working that night were two of our senior nurses. I had complete confidence in them and they had complete confidence in me."
DeWet turned to one of the nurses and asked for "scoline," short-term slang for succinylcholine, a standard medication that relaxes the muscles to allow doctors to put a breathing tube down a patient's trachea.
"The nurse looked at me and she said, 'scopolamine?' Which is another medication we use in palliative care to dry up secretions. I, of course heard 'scoline' and I said 'yes, scoline.' So she ran off, got the medication and by the time she came back I'd decided we had to intubate," deWet says.
"We gave her the medication and nothing happened. I was confused for a few seconds because this was not the way it was supposed to be. She was supposed to relax immediately for me to intubate. I was running through my mind what the reason could be why this drug was not working. But it was almost like I couldn't think in that critical situation. I was looking at the monitor and I was seeing that the saturations was getting lower and I said, give another dose. The nurse immediately gave a second dose and again nothing happened."
Confounded, deWet wondered if something was wrong with the medication or if perhaps the patient was somehow not susceptible to it. He had never seen anything like this before in his entire career. He asked for rocuronium, another medication of the same type. The patient was given that drug, she immediately relaxed and deWet and his nursing team intubated her.
A long resuscitation attempt followed, but in the end the woman could not be saved. DeWet broke the news to the family and tried to comfort them. They asked to spend some time alone with their loved one.
"I went outside and I was sitting at the nursing station and we were just talking about what happened … And the nurse said to me, 'You know, I've never seen scopolamine given in a code.' And as soon as she said it, the penny dropped.
"You have this feeling in the stomach. It's between when your wife says, 'honey, we need to talk,' and your secretary calls and says "Revenue Canada is on the phone looking for you.' It was just like someone had punched me in the stomach. And immediately I knew that that's what happened. We had given the wrong medication during the intubation process. And my mind started running because now I'm thinking did that contribute to her death, was this something that could be avoided, is this maybe why we couldn't resuscitate? At that time I didn't understand how or if this drug could have contributed or not contributed to the situation."
In that moment deWet was confronting every physician's worst nightmare — a preventable medical error. He didn't know if the drug mix-up had contributed in any way to his patient's demise but he knew that a mistake had been made. He also knew that the first thing he had to do was tell the family. He pulled the patient's sister aside and told her what had happened, saying he didn't know if the mix-up had contributed to the death, but vowing to find out quickly and let her know. The woman took the disclosure with remarkable reserve, deWet says.
The incident triggered waves of emotional turmoil among all the medical personnel involved, deWet recalls. The nurse who had administered the medication was tremendously distraught, because she felt at fault. DeWet blamed himself for using a slang term for medication she might not have been familiar with. Everyone felt that they had somehow failed in delivering the best care possible to that one patient.
That evening, deWet contacted an internal medicine specialist and was given some assurance that the medication mix-up was unlikely to have contributed to the woman's death. Despite this, he and his nurses still went home the next day "feeling absolutely terrible." Part of the apprehension was tied to the realities of life in a small town, where everyone knows everyone, and the fear about how the incident would be perceived around the community.
When deWet met again with the family the following day, they were "amazing" in their understanding. The sister had already reached out to one of his nurses to assure her that they understood and they knew that it was a mistake.
"I think that they knew that whatever had happened was not something that was purposeful or something that had malignant intent. And I think they were very supportive."
That compassion, as well as the support of his wife, a nurse herself, and his colleagues helped console deWet through some painful second-guessing, and many sleepless nights. But only to a point, he says.
"It's like this. Even though other people will say to you that you did okay, or we're fine with it, there's that inner voice that just kind of screams at you the whole time, saying this was wrong, this shouldn't have happened, you did wrong and you're a failure at what you did, and you have to listen to that 24/7."
Looking back, deWet recalls the emotional trauma he struggled with as a practicing physician with some 20 years' experience and wonders how much greater the strain must be for health care providers who are still relatively new to the system. He's not surprised that the literature shows that such adverse episodes can be career-ending moments for many young health professionals.
"There are two ways that people can approach an incident like this. The one is the old-style circling of the wagons and the cult of silence, where I won't tell if you don't tell. But that's the wrong way of doing things. That's the old way of doing things. What should happen in these cases is that it should be assessed, it should be evaluated, it should be looked at and it should be picked apart, and the cause of what happened should be found and it should be dealt with. Because if it's happened once, it will happen again and if we don't fix these things as they come up, what will happen is someone else will be harmed in the same way and same manner."
DeWet and his nurses made the immediate commitment that fateful night to be fully open about the incident and work towards a full quality review of what happened. As a result of that specific incident the hospital had changed procedures in administering medications in resuscitation situations, including the storage of drugs and the specific naming of drugs requested by medical personnel.
"It's been almost three years since this has happened and I still see the family around town, I still see them in the hospital and some of them are my patients. And every time I see them my initial reaction is still kind of like a shimmering of fear and shame in the back of my mind. But I also look at them and can hold my head up high and say whatever happened that night, something good came out of it. And I think they know it."